Alert archive / Indiana / Flash Flood Warnings in 2022
Flash Flood Warning 12, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Sep 10, 2022, 9:06 PM EDT for Hamilton County, Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2022, 9:06 PM EDT (01:06 UTC)
- Expired
- Sep 11, 2022, 12:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
County Hamilton County, IN
The radar
The Indianapolis radar (KIND), 43 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 10:12 PM EDT | HEAVY RAIN 3.25 | 2 Nw Fishers, IN | UPDATED STORM TOTAL SINCE ABOUT 7 PM EDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
700
WGUS53 KIND 110106
FFWIND
INC057-110415-
/O.NEW.KIND.FF.W.0012.220911T0106Z-220911T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
906 PM EDT Sat Sep 10 2022
The National Weather Service in Indianapolis has issued a
* Flash Flood Warning for...
Southeastern Hamilton County in central Indiana...
* Until 1215 AM EDT.
* At 906 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen from near Carmel northeast to just east of Cicero.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Carmel, Fishers, Noblesville and Westfield.
This includes the following streams and drainages...
Stony Creek, Cicero Creek, Cool Creek, White River and East Fork
Sly Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4012 8597 4012 8588 3996 8603 3993 8614
4000 8613
FLASH FLOOD...RADAR INDICATED
$$
Ryan1 follow-up statement
015
WGUS73 KIND 110242
FFSIND
Flash Flood Statement
National Weather Service Indianapolis IN
1042 PM EDT Sat Sep 10 2022
INC057-110415-
/O.CON.KIND.FF.W.0012.000000T0000Z-220911T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hamilton IN-
1042 PM EDT Sat Sep 10 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT SUNDAY
FOR SOUTHEASTERN HAMILTON COUNTY...
At 1042 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3.5 inches of rain
have fallen this evening. Additional rainfall amounts will be light
in the warned area as rain is diminishing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Carmel, Fishers, Noblesville and Westfield.
This includes the following streams and drainages...
Cool Creek, White River, Cicero Creek, Stony Creek and East Fork
Sly Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4012 8597 4012 8588 3996 8603 3993 8614
4000 8613
FLASH FLOOD...RADAR INDICATED
$$
RyanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 6:50 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Sep 10, 6:50 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 650 PM EDT Sat Sep 10 2022 ...Updated Aviation Discussion... .Short Term...(This evening through Sunday night) Issued at 235 PM EDT Sat Sep 10 2022 H20 vapor imagery was showing an upper low spinning over extreme southwestern Mississippi and a broad upper trough extending from northeastern Nunavut to northeastern Utah. At the surface, high pressure stretched from New England to the Gulf of Mexico while a cold front extended from Quebec to northern Missouri and the Texas panhandle. Radar was showing cells popping up and moving northeast across northern sections and the upper Wabash Valley in an area of moisture convergence ahead of this front. Currently, soundings were showing a dry layer from 700-500 millibars. This was limiting coverage. However, moisture will increase from the south ahead of the upper low with PWATs to 1.5 to 1.8 inches by late today and this evening. Mixed layer CAPEs have increased to 500-1000 J/kg over the Wabash Valley early this afternoon, so although lightning detection equipment was not detecting lightning in any of the central Indiana cells, that could change soon. The cold front will be dropping southeast across central Indiana Sunday and Sunday night and interact with the deepening moisture and limited instability and result in shower chances from now through Sunday night. Best chances will be Sunday afternoon with the cold front. Much drier and cooler air will filter in behind the front over the Wabash Valley late Sunday and northeastern sections Sunday night. This should allow the bulk of the rain to end or diminish in coverage west to east Sunday night. Meanwhile, an upper low will develop in the northern trough and will still be northwest of the area Sunday night, so can't completely rule out lingering showers toward Monday morning over northern and eastern sections. WPC has a Marginal Risk for Excessive Rainfall through Sunday night which looks reasonable mainly Sunday judging by the near max moving average PWATs, synoptic forcing and potential for enhanced lift in between an 80+ knot upper Ohio Valley jet streak placing central Indiana in the left exit region. A few strong storms will also be possible Sunday afternoon as the current lack of deep shear increases to over 30s knots with the potential for near moderate instability, especially if any breaks develop in the overcast. With clouds and dew points increasing tonight, temperatures should not fall below the middle 60s for overnight lows. Meanwhile, increased convection should hamper temperatures Sunday with highs only in the 70s. Finally, much cooler temperatures are on tap Sunday night in the wake of the cold front with lows in the 50s and possibly even upper 40s far northwest counties. && .Long Term...(Monday through Saturday) Issued at 235 PM EDT Sat Sep 10 2022 * Rain chances Monday through Tuesday Morning * Dry and warmer Tuesday afternoon through Friday .Monday through Tuesday... Indiana's first glimpse of fall weather starts out the work week as an anomalously deep upper low moves directly over Northern Indiana bringing cool and wet conditions to the region. Models depict a 560 H5 low, about 3 standard deviations below climatological norms for this time of year, with a weak surface reflection across the northern part of the state. Forecast soundings show the bulk of the deep moisture ahead of the low on Sunday with dry air filtering in aloft Monday and Tuesday; however low level moisture remains in the lowest 1 km keeping the chance for showers through at least Tuesday morning. While scattered showers may be present at any time as mid level vort maxes rotate through the area, convection may be more diurnally drive by afternoon heating and steepening low level lapse rates Monday afternoon. Weak mid level lapse rates as seen on forecast soundings and a possible inversion around 850 mb may limit the coverage and intensity of any convection, even during the afternoon. Thus keeping only chance wording for PoPs during this time period. With drying in the mid and upper levels, CAPE almost nonexistent, and weak shear, expect most showers to remain low topped with little to no threat of severe weather. Another big story Monday will be temperatures as the upper low also brings some of the coolest air of the season to the region. Indianapolis has not had a high temperature below 70 degrees since May 23rd and guidance indicates high Monday may not get out of the 60s for much of Central Indiana! Much colder air advects in aloft under the upper low with 850mb temperatures down to around 5C, supporting afternoon highs only in the 60s. Sky coverage and showers will also play a big role in afternoon highs as some areas may get stuck under multiple showers while other areas may stay a few degrees warmer without any rain. Nonetheless, it is likely going to be the coolest day since the Spring as guidance continues to trend cooler for Monday's temperatures. The low departs to the northeast on Tuesday so expect another relatively cool day with northwest flow and gradually drying conditions. The morning likely will start off with patchy fog around the region as the boundary layer becomes saturated and stable overnight with light winds. The core of the cold air also moves northeast with the low, so expect warm air advection aloft to translate to much warmer, yet still below normal high temperatures. Convective temperatures in the lower 70s will likely be reached leading to an afternoon cu field and an isolated shower as low level lapse rates steepen. While forecast soundings look better Tuesday for showers with more instability, the best lift will be located northeast of the region near the upper low likely limiting coverage of any convection Tuesday afternoon. Overall, expect improving conditions through the day with a very fall-like feel to the air. .Wednesday through Saturday... Longer range guidance and ensembles show strong agreement in a quick pattern change Midweek through next weekend as ridging builds over the Midwest with positive 500mb height anomalies and 850mb temps for this time of year. A 588+ H5 ridge slowly progresses east while a surface high shifts to the northeast by the end of the week resulting in southerly flow and warm air advection returning. 850mb temperatures quickly rebound to around 16-17C by the end of the week supporting surface temperatures in the mid 80s. Expect a warming trend each day through the week back to slightly above normal temperatures with increasing humidity as well. Overall confidence remains high in the long term forecast with wet and cool conditions starting out the week becoming warm and dry midweek through next weekend. && .Aviation...(00Z TAF Issuance) Issued at 650 PM EDT Sat Sep 10 2022 Impacts: * Scattered convection into the evening * VFR conditions into the early overnight then ceilings deteriorating to IFR at time Sunday * Additional threats for showers and thunderstorms throughout the day Sunday Discussion: Scattered convection continues across the region early this evening and will likely persist into the overnight as moisture advects into the area from the southwest and an upper wave approaches. While there have been a few thunderstorms late this afternoon and early evening...confidence is low in a VCTS mention at any terminal with instability diminishing after sunset. Winds should remain predominantly from the S/SE through tonight but the presence of multiple outflow boundaries could lead to briefly chaotic wind directions at the terminals this evening. Initially VFR conditions are expected but progressively deeper moisture into the boundary layer overnight will enable ceilings to gradually fall to MVFR levels and to under 1000ft by Sunday morning as low pressure and a cold front pivot into the region from the west. Model soundings show deep saturation for much of the day Sunday with ceilings likely to hover between 800 and 1500ft all day. As the front swings across the region in the afternoon...winds will veer to southwest and eventually westerly by early Sunday evening. Wind speeds will generally be less than 10kts but once the front passes...there is potential for gustier winds Sunday evening. && .IND WATCHES/WARNINGS/ADVISORIES...None. && Short Term...MK Long Term...CM Aviation...Ryan
Hazardous weather outlook, Sep 10, 3:52 PM EDT, 5 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 352 PM EDT Sat Sep 10 2022 INZ021-028>031-035>049-051>057-060>065-067>072-112000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 352 PM EDT Sat Sep 10 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Isolated thunder may be embedded within showers this afternoon and tonight. Severe weather is not expected, although lightning is a threat with any thunderstorm. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated to scattered thunderstorms will be possible at times for some or all of the region Sunday through Monday evening. Severe weather is not expected...although a few strong storms are possible Sunday-Sunday night. Brief heavy rain and lightning will be possible in any thunderstorm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Sep 10, 5:46 PM EDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
546 PM EDT Sat Sep 10 2022
INZ043-044-051-052-102215-
Clay IN-Parke IN-Vermillion IN-Vigo IN-
546 PM EDT Sat Sep 10 2022
...A strong thunderstorm will impact portions of northeastern Vigo,
northwestern Clay, southwestern Parke and southeastern Vermillion
Counties through 615 PM EDT...
At 545 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, or 8 miles north of Terre Haute, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Clinton around 600 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3948 8728 3962 8750 3977 8732 3960 8709
TIME...MOT...LOC 2145Z 221DEG 12KT 3959 8736
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RyanThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 8:08 PM EDT | Areal Flood Advisory | IND | Owen | 3 hr |
| Sep 10, 8:33 PM EDT | Areal Flood Advisory | IND | Boone, Hamilton, Madison | 3 hr |
| Sep 11, 12:11 PM EDT | Areal Flood Advisory | IND | Boone, Clinton, Hamilton, Madison, Tipton | 3 hr |
| Sep 11, 2:51 PM EDT | Special Weather Statement | IND | Shelby | 24 min |
| Sep 11, 4:02 PM EDT | Special Weather Statement | IND | Rush | 28 min |
| Sep 11, 4:37 PM EDT | Special Weather Statement | IND | Randolph | 23 min |
| Sep 11, 4:55 PM EDT | Special Weather Statement | IND | Randolph | 35 min |
Nearby
Flash Flood Warnings in Indiana, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.